Getting ready to start Methotrexate. Scared of this drug. I know cancer patients take a much larger dosage than I will be taking. Can some of you share the side effects that you have had with this drug? As silly as it sounds, I'm worried about massive hair loss. Would appreciate any info you can give me. Thanks
Methotrexate : Getting ready to start Methotrexate... - NRAS
Hi I have been taking MTX for five years. Had no hair loss or bad side effects just a little bit of nausea which soon passes. I normally take mine before bed. I felt the same as you when I first started but I can honestly say this is the only drug that has worked for me .
I've been taking it for 6 years and now have no side effects, apart from an extra hour in bed the morning after the injection. I did have side effects on starting, including thinning hair, but they all wore off after a couple of months. My hair is completely fine now.
The positive side is that it worked! I am generally now in remission and live a normal'ish life. So for me it's a brilliant drug that I love (well maybe love is a going a bit too far, but it's certainly a good friend)
I took mtx by injection for approx 18 months.I had to stop,taking it as due to my having other medical conditions I was advised to stop taking it.
Even after 6 months of not taking it I was still loning a lot of hair,making me particularly distressed.My crowning glory was long thick blonde hair which had a natural curl and was beautiful.
I am now left with a shabby bunch of straggly blonde hair which is breaking off into,my brish every morning.-- aaarrrgghhh!!
I always felt very poorly after my jab.
I would take it on thursday morning.Feel,ok
Thurs and friday.Fri nite about 9.00pm I would feel sick and by by 9 pm I was vile.,So sick, nauseous,in pain etc.I didnt work weekends so kept my sick days for sat and sun so was back into work on mon mornng with no weekend.
And I also have to say mtx did absolutely nothing for me at all.However,others on this site say it was the best drug ever for them and thats good but it just wasn't for me.Thete is a lot of trial and error with these drugs and its not always pretty but your rheumy will get there in the end.Hope mtx comes thru for you. But not best memories for me.
I've taken it for 2 years. Nausea and tiredness at the start now nothing at all. My hair did thin a bit but now it's ok and I feel almost normal most of the time.
Thank you. I'm retired so nausea and being tired I likely can deal with. Lack of hair not so much. Hopefully It wont thin too much.
I'm retired too & took Mtx for seven years & my baby fine hair actually seemed to bulk up a bit....even now I've stopped taking it my hair seems better than before, so stop worrying ...take the pills & then forget them.
A lot of reported side effects are anxiety ...nothing to do with poor maligned Methotrexate!
Hi, I've been taking it for over a year now. Had a lot of sickness at the start on the tablets so I now have the injections instead. Still get the nausea for a couple of days after taking it but have had no hair loss. Good luck!
You have probably noticed a mixed reaction to your post but the general opinion is more positive yes this drug does work better than most and yes it does have side affects that affect different people in different ways but i have to say unless they find a miracle cure for RA then i would not contemplate coming off MTX it really does help and for me personally it has given me back my indipendance and enabled me to lead a more enriched life, as for hair loss yes it has thinned out my hair a little and i can cope with a little nausea rather that than be bed ridden in agony so you just have to weigh up the pros and cons so my advice would be to try it to see how you get on and if your not happy then there are many alternatives and am sure in time you will find the right medication to suit your needs.
All the luck in the world
I was diagnosed with RA in August last year and started on sulfazalazine which made me incredibly ill. I then started on metho and it was a bit like a miracle drug for me. I was really worried initially about side effects especially on my liver and losing my hair. I have lost some hair but it's really only me that notices and my consultant has assured me I won't go bald. All of us are different but if I were you give it a go and see what happens. It has certainly helped me. Good luck.
I've taken MTX for over 30 years, try not to worry about it, the majority of patients don't have any side effects and hopefully you will be in that majority.
It turned my life around, it is one of the best drugs for the treatment of RA. Unfortunately a small percentage of folk can't tolerate the drug and have to stop taking it. Hopefully it works for you as well as it works for me, I've taken it for over 20 yrs. and I still have hair. Taking folic acid every day except methotrexate day helps reduce any side effects like hair thinning.
I started on methotrexate at the end of March and have had no side effects. Mind you, I knew I wouldn't as I never suffer side effects or allergies to anything. Tough old boot.
I too was really concerned about hair loss ( only thing I like about me) but seems to be ok. Good luck , I hope it works for you x
Honestly, I, too, was SO nervous and scared to take methotrexate. I am THE biggest chicken when it comes to taking medications, and now that I'm taking it, I wouldn't stop taking it unless it were pried out of my hands, haha. I DID experience some unpleasant side effects at first, but it was only really after my first dose, which I won't lie, was a rough ride. Just felt incredibly nauseous and sick to my stomach and totally exhausted. However, taking leucovorin and thenfokic acid helps take away these side effects and once your body gets used to taking your regular dosage, I experience basically NO side effects whatsoever. No hair loss or thinning, and only minor tummy discomfort if I don't eat enough before taking my dose or drink enough water. Ask your doc if you can start slowly on a lower dose and then work your way up to the therapeutic dose. I'm up to 15mgs but am supposed to go up to 20mgs. The drug took awhile to work for me but I do feel it's helping, and will likely help even more once I go up with my dosage. Don't be afraid!
Hi tigger, I was petrified when put on MTX 4 years ago, worked myself up to a shaky mess just thinking about taking those pills! Long story short....I did have some thinning of hair and some stomach issues (diarrhea for the first day or two of taking pills) but then after a few months I actually noticed I was not feeling as much pain or stiffness. Now on the injections and even better!! No stomach issues and although not in remission, much, much better! My feet were the biggest problem but can now we're a pair of heels ( not high and not all day) and feel pretty darned good! I made the mistake of reading all the risks and cautions and of course my mind supplied the fear!! Maybe not such a good idea to read them all until you know how you react to the MTX. I hope you have very good results with MTX, if not, there are many other meds to try! GOOD LUCK!
It made me super sick to my stomach and my muscles hurt badly. Also made my peripheral arthritis worse (e.g. knees). They took me off it b/c my liver enzymes went through the roof, so that could be why I felt so bad.
On the other hand my mother took it for years for her RA. No major side effects. It helped her a lot and she has a nice thick head of hair.
Seems like it's person to person. Maybe try for awhile and track your symptoms? Def make sure you're getting your CBCs rub every two weeks in the beginning.
Hope this helps, good luck!
It really doesn't sound silly - I was exactly the same and really worried about hair loss. I took my 3rd dose on Wednesday night and still have hair! Started on 10mg for first 2 weeks, then 12.5 last Wednesday. I'm just finding than I'm VERY tired and lacking in energy for 3 days after and quite nauseous. Hoping this will pass. But in my head before I started it was like a doomsday countdown, I expected to be really sick the next day, but I haven't been. Think it's like going to the dentist - sitting in the waiting room is always the worst bit!!
Hope you get on ok - let us know how you get on
Been taking Methotrexate for over 8 years now at different doses. At doses up to 20mg I have had no side affects apart from a bit of nausea for 24 hours but by experimenting with taking it at different times of the day I am able to minimise this. Some people find taking it before bed works and you sleep though the worst but for me I found taking after breakfast and then having a main meal lunchtime worked best. At 25mg I did get mouth ulcers which went away when I reduced the dose. Does work well for RA though but takes a couple of months.
Thank you everyone for the replies/info. The info was very helpful. Sorry it took so long for me reply back- couldn't find the web address again or password.
Hi I did took it for about 2 moths all good but the reality is that I had no change in the pain.. and I lost soooo much hair than now is super thin.. my Dr said I need to stop and I still loosing lots of hair ... I don't know if I ever going be have my normal hair back, back we all different if may work for you!! 😎
I haven’t taken it that long but haven’t noticed any side effects, especially not compatible to pred. That stuff gave me oily skin, excessive sweating and hair thinning.
Have you tried biotin? I found it definitely made a big difference.
Rashford20 this was an old post from 3 years ago so might not get a reply. What you will see is some posts come up from years ago as similar subjects to what you have put in. So you might not get a reply if they are old posts. Good luck with your journey we are all so different.
Thanks I didn’t even realise, just seen it pop up on my emails. Whoops! Thanks